Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Paducah, KY

April 5, 2009Jefferson County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 5, 2009, 8:43 AM CDT for Jefferson County, Wayne County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2009, 8:43 AM CDT (13:43 UTC)
Expired
Apr 5, 2009, 9:19 AM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Jefferson County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 8:58 AM CDTHAIL 0.88Orchardville, ILSPOTTER REPORT VIA HAM RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 051343
SVRPAH
ILC081-191-051430-
/O.NEW.KPAH.SV.W.0049.090405T1343Z-090405T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
843 AM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 930 AM CDT

* AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHEAST OF MOUNT VERNON...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CISNE BY 920 AM CDT...

LAT...LON 3861 8828 3854 8823 3827 8890 3843 8902
      3848 8891 3848 8871 3857 8871 3862 8861
TIME...MOT...LOC 1343Z 240DEG 33KT 3842 8884

$$
2 follow-up statements
000 
WWUS53 KPAH 051358
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
858 AM CDT SUN APR 5 2009

ILC081-051407-
/O.CAN.KPAH.SV.W.0049.000000T0000Z-090405T1430Z/
JEFFERSON IL-
858 AM CDT SUN APR 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IN SOUTH CENTRAL ILLINOIS IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3861 8828 3853 8824 3847 8841 3839 8865
      3848 8871 3858 8870 3862 8861
TIME...MOT...LOC 1357Z 244DEG 39KT 3849 8860

$$

ILC191-051430-
/O.CON.KPAH.SV.W.0049.000000T0000Z-090405T1430Z/
WAYNE IL-
858 AM CDT SUN APR 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR JOHNSONVILLE...OR 15 MILES
NORTHWEST OF FAIRFIELD...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CISNE BY 910 AM CDT...

LAT...LON 3861 8828 3853 8824 3847 8841 3839 8865
      3848 8871 3858 8870 3862 8861
TIME...MOT...LOC 1357Z 244DEG 39KT 3849 8860

$$
000 
WWUS53 KPAH 051419
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CDT SUN APR 5 2009

ILC191-051429-
/O.CAN.KPAH.SV.W.0049.000000T0000Z-090405T1430Z/
WAYNE IL-
919 AM CDT SUN APR 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE 
LIMITS...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3861 8828 3853 8824 3847 8841 3839 8865
      3848 8871 3858 8870 3862 8861
TIME...MOT...LOC 1419Z 244DEG 39KT 3854 8829

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:58 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 5, 6:58 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT SUN APR 5 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE...

&&

.DISCUSSION.../ISSUED 314 AM CDT SUN APR 5 2009/
LATEST MODEL OUTPUT SUGGESTS A DECENT POTENTIAL FOR SEVERE WEATHER
TODAY...ESPECIALLY MIDDAY THROUGH THE AFTERNOON. ALL THE MODELS
ADVECT UPPER 50S TO AROUND 60 DEW POINTS INTO THE REGION...WITH
SURFACE BASED LI/S FALLING TO 0 TO -4...WITH MU CAPES PUSHING 1000
J/KG EAST 1/2 OF THE AREA ON GFS...NAM CLOSER TO 1500. MAIN DRIVER
FOR SEVERE CONVECTION WILL BE A VERY STRONG MID AND UPPER JET
PUNCH H5/H3 RISING TO OVER 100 KTS NOSING IN FROM THE SOUTHERN
PLAINS AND ACROSS THE OZARKS BY MID AFTERNOON. SURFACE AND
BOUNDARY LAYER WILL BE RATHER VEERED WITH MINIMAL DIFFERENTIAL
SPEED AND DIRECTIONAL SHEAR IN LOWEST 5K FT. THINK PRIMARILY LARGE
HAIL AND DAMAGING WINDS...BUT THE TORNADIC POTENTIAL CANNOT BE
RULED OUT ENTIRELY...DESPITE NEAR TO SLIGHTLY LESS FAVORABLE LOWER
TROPOSPHERIC PARAMETERS VS. WHAT WE SAW WITH THE MARCH 28TH EVENT.
POPS WILL BE HIGH CHANCE AND LIKELY TODAY...AROUND CATEGORICAL NE
THIS AFTERNOON.

MUCH COLDER AIR WILL INVADE THE REGION TONIGHT IN THE WAKE OF COLD
FRONTAL PASSAGE. UPPER LOW AND DEEPENING EAST U.S. TROF WILL ALLOW
DECENT CANADIAN HIGH PRESSURE TO MOVE SOUTH THROUGH THE NATION/S
MID SECTION...BRINGING THE REGION CLOUDS...OFF AND ON LIGHT PRECIP
AND MUCH BELOW NORMAL TEMPERATURES MONDAY INTO TUESDAY. LOW TROP
FORECAST THERMAL PROFILES CONTINUE TO SUPPORT LIGHT RAIN/LIGHT
SNOW CHANCES TONIGHT THROUGH MONDAY NIGHT. TAPERED OFF POPS
MORE SO ON TUESDAY AS THE MODELS ARE SLIGHTLY MORE PROGRESSIVE AND
A LITTLE QUICKER WITH THE EASTWARD ADVANCEMENT OF THE TROF...AND
MID LEVEL RIDGE COMING IN FROM THE MID CONUS.

NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. INCLUDED BELOW
IS THE LONG RANGE OUTLOOK FROM YESTERDAY/S SHIFT...

/ ISSUED 321 PM CDT SAT APR 4 2009 /
THE 00Z ECMWF AND 06Z/12Z GFS ARE IN AGREEMENT IN BRINGING ANOTHER
STORM SYSTEM INTO THE REGION FOR THURSDAY INTO FRIDAY. THE GFS
SOLUTIONS ARE MORE PROGRESSIVE...WHILE THE ECMWF HOLDS ONTO THE
GREAT LAKES DEEP-LAYER TROUGH LONGER AND SUPPRESSES THE SYSTEM AS IT
COMES OUT OF THE PLAINS AND INTO THE QUAD STATE. APPARENTLY THE
MODELS HAVE BEEN SLOWING DOWN IN GENERAL WITH THE LONG WAVE
PATTERN...SO THE ECMWF SOLUTION IS FAVORED BY HPC. SEE NO REASON TO
BUCK THE TREND...SO WILL FOLLOW THE HPC/ECMWF SOLUTION FAIRLY
CLOSELY. THIS WILL RESULT IN THE WARM FRONT DEVELOPING IN OR JUST
NORTH OF THE QUAD STATE THURSDAY AND THURSDAY NIGHT.

DECIDED TO REMOVE THE POPS FROM WEDNESDAY NIGHT...AND INCREASE
POPS A BIT THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS IN
THE LIKELY CATEGORY IN THE SOUTH THURSDAY NIGHT. ALSO INCREASED
POPS IN THE EAST A BIT FOR FRIDAY FOR LINGERING PRECIPITATION.
ECMWF SHOWALTER INDICES SUPPORT THUNDER FOR THURSDAY NIGHT AND
FRIDAY...BUT DECIDED TO KEEP THE THUNDER IN THURSDAY AND THURSDAY
NIGHT AND PULL IT OUT FOR THE LINGERING PRECIPITATION ON FRIDAY.
WOULD NOT BE SURPRISED TO SEE THUNDER BASED ABOVE 850MB
THURSDAY...AS INITIAL SHORT WAVE TROUGH EJECTS NORTHEAST THROUGH
THE REGION.

&&

.AVIATION...
CIGS AND VSBYS WILL BE VFR MUCH OF THE DAY.  SHRA/TSTMS ARE EXPECTED
ALONG/AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE REGION BETWEEN
15Z AND 22Z.  MVFR CIGS/VSBYS ARE POSSIBLE WITH SHRA/TSTMS AT KCGI
BY 15Z...KPAH AND KEVV BY 17Z...AT KOWB BY 18Z. SHRA/TSTMS WILL END
FROM W TO E DURING LATE AFTERNOON...WITH CIGS BECOMING PREDOMINANTLY
MVFR OVERNIGHT.  WINDS WILL INCREASE FROM THE S TO SW TO 12-18 KTS
GUSTING TO 25 KTS...BECOMING NW WITH GUSTS TO 30 KTS BEHIND THE
FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 5, 4:18 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT SUN APR 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY FROM
MIDDAY ON THROUGH THE AFTERNOON HOURS...ALONG AND EAST OF INTERSTATE
55...INCLUDING MUCH OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND
SOUTHWEST INDIANA.

STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100 KNOTS ARE
FORECAST TO MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND OZARKS
REGION...OVER THE AREA BY THIS AFTERNOON. DAYTIME HIGHS WILL
RANGE FROM THE UPPER 60S TO MID 70S...WITH SURFACE DEW POINTS
RISING WELL INTO THE 50S. THIS COUPLED WITH COLDER AIR ALOFT IN
RESPONSE TO AN UPPER TROF MOVING ACROSS THE REGION...MEANS IT WILL
BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS
OF THE ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL
WITH WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED
STORM MODE WILL LIKELY BE LINEAR / BOWING SEGMENTS. HOWEVER...
SUPERCELL STRUCTURES CANNOT BE RULED OUT...CAPABLE OF A BRIEF
TORNADO. THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING
WIND. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP TO 50 MPH.

THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND
WEDNESDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, Apr 5, 8:14 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CDT SUN APR 5 2009

ILZ075-051400-
JEFFERSON-
INCLUDING THE CITIES OF...MOUNT VERNON
814 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PEA TO DIME SIZE HAIL.  THIS STORM
WAS LOCATED 11 MILES WEST OF WALTONVILLE...MOVING NORTHEAST AT 45
MPH.

THE STORM WILL MOVE ACROSS WESTERN AND NORTHERN SECTIONS OF
JEFFERSON COUNTY ILLINOIS THROUGH 900 AM. THIS STORM WILL ALSO
PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.

THE STORM IS EXPECTED TO TRACK NEAR AND JUST NORTH OF MOUNT VERNON
AND ACROSS PORTIONS OF INTERSTATES 57 AND 64.

SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:42 AM CDTSevere Thunderstorm WarningPAHPerry25 min
Apr 5, 10:04 AM CDTRiver Flood WarningPAHAlexander, Pulaski4 days
Apr 5, 12:15 PM CDTSevere Thunderstorm WarningPAHUnion20 min
Apr 5, 4:28 PM CDTFreeze WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more12 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.